Alert archive / Florida / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 52, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at May 24, 2005, 3:31 PM EDT for Volusia County, Florida. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2005, 3:31 PM EDT (19:31 UTC)
- Expired
- May 24, 2005, 4:30 PM EDT
- In force
- 59 min
- Issued by
- NWS Melbourne, FL
- Area
- Counties, with a storm outline in the text
County Volusia County, FL
The radar
The Melbourne radar (KMLB), 95 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 7.5 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1204 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 768 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KMLB 241931
SVRMLB
FLC127-242030-
/O.NEW.KMLB.SV.W.0052.050524T1931Z-050524T2030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
331 PM EDT TUE MAY 24 2005
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN VOLUSIA COUNTY IN EAST CENTRAL FLORIDA THIS INCLUDES
THE CITIES OF...SOUTH DAYTONA...PORT ORANGE...PONCE
INLET...OSTEEN...OAK HILL...NEW SMYRNA BEACH...MAYTOWN...
EDGEWATER...DELTONA...LAKE HELEN
* UNTIL 430 PM EDT
* AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 58 MPH. THIS STORM WAS LOCATED 7 MILES
NORTHEAST OF LAKE HELEN...AND MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
PORT ORANGE BY 340 PM EDT
WILBUR BY THE SEA BY 350 PM EDT
NEW SMYRNA BEACH AND PONCE INLET BY 355 PM EDT
EDGEWATER BY 400 PM EDT
BETHUNE BEACH BY 405 PM EDT
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.
LAT...LON 2917 8123 2886 8131 2864 8098 2879 8096
2877 8053 2908 8048
$$
152 follow-up statements
000
WWUS52 KMLB 241947
SVSMLB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
347 PM EDT TUE MAY 24 2005
FLC127-242030-
/O.CON.KMLB.SV.W.0052.000000T0000Z-050524T2030Z/
VOLUSIA FL-
347 PM EDT TUE MAY 24 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 430 PM EDT FOR
SOUTHERN VOLUSIA COUNTY...
AT 345 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR ORANGE CITY AND DE BARY...MOVING EAST SOUTHEAST AT 30
MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
DELTONA 355 PM EDT
OSTEEN 400 PM EDT
FARMTON 405 PM EDT
MAYTOWN 410 PM EDT
OAK HILL AND SHILOW 420 PM EDT
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND EXCESSIVE CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 2917 8123 2886 8131 2864 8098 2879 8096
2877 8053 2908 8048
$$
15000
WWUS52 KMLB 242028
SVSMLB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
427 PM EDT TUE MAY 24 2005
FLC127-242035-
/O.EXP.KMLB.SV.W.0052.000000T0000Z-050524T2030Z/
VOLUSIA FL-
428 PM EDT TUE MAY 24 2005
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN VOLUSIA COUNTY
EXPIRES AT 430 PM EDT...
AT 428 PM EDT NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE WARNED
AREA...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.
HOWEVER...DOPPLER RADAR INDICATED THAT HEAVY RAIN AND GUSTY WINDS
WERE STILL POSSIBLE FROM ADDITIONAL THUNDERSTORMS MOVING INTO
SOUTHERN VOUSIA COUNTY FROM LAKE COUNTY. STAY TUNED TO NOAA WEATHER
RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER
INFORMATION.
LAT...LON 2917 8123 2886 8131 2864 8098 2879 8096
2877 8053 2908 8048
$$
15What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:45 PM EDT, 46 minutes earlier.
Area forecast discussion, May 24, 2:45 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 245 PM EDT TUE MAY 24 2005 .DISCUSSION... CURRENTLY...A WEAK SURFACE TROF ORIENTED ACROSS THE PENINSULA HAS PROVIDED ENOUGH LIFT TO PRODUCE A LINE OF SHOWERS AND THUNDERSTORMS STRETCHING FROM CROSS CITY THROUGH OCALA TO SCOTTSMOOR. THE 15Z SOUNDING AT THE CAPE SHOWS THAT MOST OF THE CAP PRESENT THIS MORNING HAS ERODED WITH CAPE VALUES OVER 3000 J/KG...SHOWING THAT THE INSTABILITY IS PRESENT. ANY STORMS THAT DEVELOP HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS AND HAIL. TONIGHT...STORMS SHOULD BEGIN TO DISSIPATE AROUND MIDNIGHT AS DRY AIR BEHIND THE COOL FRONT MOVES THROUGH THE AREA. LITTLE TEMPERATURE CHANGE IS EXPECTED WITH NIGHTTIME LOWS SIMILAR TO THE PREVIOUS FEW NIGHTS. CLOUDINESS WILL LINGER ACROSS THE SOUTHERN HALF OF THE CWA OVERNIGHT. WED-FRI...REX TYPE BLOCK OVER THE WESTERN ATLANTIC/EASTERN U.S. SLOWLY BREAKING DOWN ALLOWS STRONG LOW PRESSURE SYSTEM OFF THE MID ATLANTIC STATES TO LIFT NORTHEAST AND A COOL FRONT TO PUSH DOWN THE PENINSULA WED. POCKET OF MOISTURE ROTATING AROUND THE UPPER LOW PUSHES DOWN THE PENINSULA WED BUT HAVE KEPT RAIN CHANCES 30 OR LESS DUE TO LIMITED MID/UPPER LEVEL SUPPORT...VORTICITY JET STREAM DIVERGENCE ETC... ROAD AREA OF WEAK HIGH PRESSURE OVER THE NATIONS MID SECTION BUILDS SOUTHEAST TOWARD FL THU WHILE STALLED COOL FRONT OVER SOUTH FLORIDA WILL ACT AS A FOCUS FOR SCATTERED PRECIPITATION OVER THE SOUTHERN THREE COUNTIES THURS. ATTM THERE APPEARS TO BE NOT MUCH MID/UPPER LEVEL SUPPORT FOR WIDESPREAD SHOWERS/STORMS AND WITH A SHARP MOISTURE GRADIENT BETWEEN SOUTH FLORIDA AND CENTRAL OUR SOUTHERN COUNTIES 30 POP IS REASONABLE. WEAK PRESSURE BUILDING DOWN THE PENINSULA WILL SHIFT WINDS TO THE NORTH AND NORTHEAST THU AND TO EAST FRI AS HIGH PRESSURE SPREADS INTO THE ATLANTIC AND RIDGE AXIS REMAINS NORTH OF THE AREA. WEAK PRESSURE GRADIENT WILL ALLOW SEA AND LAKE BREEZE INTERACTIONS TO PLAY A ROLE IN INITIATING CONVECTION ALL THREE DAYS...ESPECIALLY OVER THE SOUTHERN SECTIONS WHERE PROXIMITY OF THE FRONT WILL ENHANCE PRECIPITATION. PUSHED LOWER COUNTIES POPS TO 20 ON FRI AS VORT MAX MOVES OVERHEAD AND UPWARD VERTICAL MOTION ACTS ON POOL OF MOISTURE OVER SOUTHERN FLORIDA. NAM/ETA GFS/MAV MOS POP WERE NOT VERY CONSISTENT FOR FRI THEREFORE LIMITED POP TO 20 AND WILL SEE HOW SUBSEQUENT RUNS HANDLE FRI. SAT-TUE...FOR THE MEMORIAL DAY WEEKEND FLAT 500MB FLOW ACROSS THE SOUTHEAST WILL KEEP THE SURFACE RIDGE AXIS EITHER ON TOP OR JUST SOUTH OF CENTRAL FLORIDA. RESULTANT SOUTHWEST TO WEST MEAN FLOW AND MOSTLY SUNNY/PARTLY CLOUDY SKIES SHOULD KEEP MAX TEMPERATURES EITHER AT OR A FEW DEGREES ABOVE THEIR CLIMO UPPER 80S INTERIOR AND MID/UPPER 80S ALONG THE COAST. PROXIMITY OF SURFACE RIDGE AND 850MB RIDGE AXES SHOULD KEEP WESTERLY WIND FIELDS ON THE LIGHT SIDE ALLOWING SEA BREEZE FORMATION EACH DAY. MEAN RH FIELDS ARE MEAGER SO ONGOING 20 OR LESS POP FOR THE PERIOD LOOKS REASONABLE. MAY GET SOME LOW TOPPED SHOWERS OR MAYBE A LIGHTNING STORM WHERE SEA AND LAKE BREEZES INTERACT. MAIN CONCERNS FOR WEATHER HAZARDS WOULD BE RIP CURRENTS OVER THE WEEKEND DUE TO OUTGOING TIDES FROM LATE MORNING THROUGH THE AFTERNOON AND A SMALL LONG PERIOD NORTHEAST SWELL. && .MARINE... TONIGHT...OFFSHORE WINDS WILL KEEP SEAS IN THE 2-3 FT RANGE NEAR SHORE AND 4FT OFFSHORE. WINDS 15-19 KTS OFFSHORE WILL BEGIN TO WEAKEN SLIGHTLY NEAR SUNRISE AS FRONT MOVES THROUGH THE AREA. WED-MON...WESTERLY WINDS BEHIND THE FRONT NOT VERY STRONG DUE TO WEAKENING SYSTEM. STRONGER WINDS/HIGHER SEAS WELL OFFSHORE WHERE WINDS HAVE HAD TIME TO REACH THE SURFACE. HIGH PRESSURE IN THE AREA WILL PRODUCE LIGHT-MODERATE WINDS THROUGH SUNDAY. WEAK GRADIENT WILL ALLOW DAILY SEA BREEZE FORMATION. DO NOT EXPECT WINDS ABOVE 15-19 KNOTS AND SEAS ABOVE 5 FEET. && .AVIATION...SCT IFR TSRA THROUGH 02Z ACROSS NORTHERN SECTIONS OF THE AREA. VFR CONDITIONS EXPECTED AFTERWARD WITH SCT CIGS AROUND FL100. && .PRELIMINARY POINT TEMPS/POPS... DAB 67 82 62 83 / 20 10 10 10 MCO 71 86 63 87 / 20 10 10 10 MLB 71 85 65 84 / 20 20 10 10 VRB 71 85 66 84 / 20 20 10 10 && .MLB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MOSES/SHARP LONG TERM....WIMMER
Hazardous weather outlook, May 24, 1:05 PM EDT, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 105 PM EDT TUE MAY 24 2005 AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147- 250200- COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE- COCOA BEACH TO JUPITER INLET OUT TO 20 NM- FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE- FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER- INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE- ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE- 105 PM EDT TUE MAY 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT... ...THUNDERSTORM IMPACT... ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER EAST CENTRAL FLORIDA THIS AFTERNOON AS A WEAKENING COLD FRONT SAGS INTO THE CENTRAL FLORIDA PENINSULA. THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING. HOWEVER...LATEST ANALYSES INDICATE THAT IF STORMS DO OCCUR THAT A FEW MAY BECOME STRONG WITH GUSTY WINDS AND SMALL HAIL. ALSO...IT IS NOT OUT OF THE QUESTION FOR AN ISOLATED STORM TO BECOME SEVERE AS THE LOCAL ATMOSPHERE BECOMES A BIT MORE UNSTABLE IN THE AFTERNOON HEAT. STORMS WILL BE STEERED TOWARD THE EAST...TOWARD THE ATLANTIC COAST. REMEMBER...LIGHTING MAKES EVERY THUNDERSTORM A POTENTIAL KILLER...EVEN IF IT PRODUCES ONLY A FEW BOLTS. ...RIP CURRENT IMPACT... A DIMINISHING EASTERLY SWELL WILL COMBINE WITH LOCAL AND ASTRONOMICAL EFFECTS TO PRODUCE A LOW THREAT OF RIP CURRENTS AT THE BEACHES OF EAST CENTRAL FLORIDA THIS AFTERNOON. ALWAYS SWIM WITHIN SIGHT OF A LIFEGUARD. ...MARINE THUNDERSTORM GUST IMPACT... A FEW STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND INTO THIS EVENING...ESPECIALLY FROM COCOA BEACH NORTHWARD TO FLAGLER BEACH. THE STORMS WILL BE MOVING OFFSHORE AND PRODUCE LOCALLY GUSTY WINDS. BOATERS ARE ENCOURAGED TO KEEP AN EYE TO THE WESTERN SKY AND WEAR APPROVED FLOTATION DEVICES. LISTEN FOR POSSIBLE MARINE WARNINGS VIA NOAA WEATHER RADIO. ...WATERSPOUT IMPACT... LOCALIZED BOUNDARIES IN VICINITY OF THE COASTAL ZONE FROM SEBASTIAN INLET NORTHWARD WILL SUPPORT A VERY LOW THREAT FOR WATERSPOUTS. BOATERS ARE TO BE ADVISED...ESPECIALLY WITHIN THE PORTS...INLETS...AND INTRACOASTAL WATERS. ...WIND AND SEA IMPACT... A WESTERLY FLOW WILL PREVAIL OVER THE COASTAL WATERS THIS AFTERNOON...WITH SPEEDS BETWEEN 15 AND 20 KNOTS EXPECTED OVER THE OFFSHORE WATERS NORTH OF CAPE CANAVERAL AND UP TO 15 KNOTS ELSEWHERE. THE OFFSHORE WIND COMPONENT WILL GENERATE CHOPPY CONDITIONS OVER THE OPEN ATLANTIC WATERS WITHIN A FEW MILES OF THE COAST. DUE TO THE ROUGH CONDITIONS...SMALL CRAFT OPERATORS ARE URGED TO USE EXTRA CAUTION WHEN NEGOTIATING THE INLETS AND TO REMAIN WITHIN SIGHT OF THE COAST TODAY. .DAYS TWO THROUGH SEVEN... GENERAL THUNDERSTORM ACTIVITY IS EXPECTED TO INCREASE THIS WEEKEND AS THE FLORIDA WEATHER PATTERN GRADUALLY SHIFTS INTO ITS RAINY SEASON. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. DS/AM
In the hours before
Special weather statement, May 24, 2:50 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 250 PM EDT TUE MAY 24 2005 FLZ041-044>046-141-144-147-241930- COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-NORTHERN BREVARD COUNTY-NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN LAKE COUNTY- 250 PM EDT TUE MAY 24 2005 ...STRONG STORMS CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH AND SMALL HAIL WERE DEVELOPING OVER NORTHERN BREVARD COUNTY...LAKE COUNTY...ORANGE COUNTY...SEMINOLE COUNTY...VOLUSIA COUNTY... AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STORMS CAPABLE OF PRODUCING STRONG WIND GUSTS AND SMALL HAIL FROM PAISLEY AND EUSTIS...TO DELAND AND NEW SMYRNA BEACH...TO NEAR SANFORD ALSO. THESE STORMS WERE MOVING EAST SOUTHEAST AT 20 MPH. ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO FORM IN THE AFTERNOON HEAT ACROSS THE MENTIONED COUNTIES. THERE IS A POSSIBILITY THAT ONE OR TWO STORMS COULD BECOME SEVERE. MARINERS FROM SEBASTIAN INLET TO FLAGLER BEACH SHOULD ALSO LISTEN FOR POSSIBLE SPECIAL MARINE WARNINGS. DWS
Local storm report, May 24, 3:26 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
326 PM EDT TUE MAY 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM DOWNBURST SANFORD 28.79N 81.28W
05/24/2005 SEMINOLE FL ASOS
67 KNOTS REPORTED BY SANFORD ASOS.
&&
JOCThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 3:12 PM EDT | Severe Thunderstorm Warning | MLB | Lake | 33 min |
| May 24, 3:21 PM EDT | Special Marine Warning | MLB | 114 min | |
| May 24, 3:23 PM EDT | Severe Thunderstorm Warning | MLB | Seminole | 37 min |
| May 24, 5:10 PM EDT | Special Marine Warning | MLB | 110 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.